When I first learned that I needed chemotherapy every two weeks, my brain immediately jumped to the dark side. How long was I going to live, and what impact would the side effects have on the rest of my life? I pictured myself bald, skeletal, and vomiting all day long. That’s how it is in the movies, right? Throughout the past two years, my treatment and side effects have changed and evolved. If you ask any other patient, their side effects will be as varied as there are different types of cancer treatments. Some treatments caused my loss of appetite, some caused muscle pain, some made me unbearably tired, some impacted my mood, some caused my nose to bleed, some caused cold sensitivity and all of them have caused mouth sores. Yucky and painful! But since I LOVE being alive, the trade off is worth it. At this point in time, modern medicine is able to control both my nausea and other unpleasant digestive issues effectively. I can only hope that it stays that way. I am blessed that so far my treatment has been fairly successful in controlling my cancer and allowed me to maintain an excellent quality of life. My amazing team at the Arthur G. James Cancer Hospital has made sure of that.
People often ask me how I am feeling. When I am feeling sassy, I say, “Great, if I didn’t have to go through chemotherapy!” My cancer is being managed, but everything comes with a price. I think much of my time is spent trying to troubleshoot each new side effect as it appears. In my post, Bad Ass and Bald, I wrote about the mental and physical adventure of losing my hair. I am still fairly bald…but I like to think my buzz cut makes me look edgy. Chemo causes other side effects that are not so obvious.
The major impact of my current medication is called skin toxicity. Fancy, huh? Well it’s not. It’s a rash…an annoying, ugly rash. The rash often looks like acne, but it is actually dry and flaky. Sometimes it feels like a sunburn, sometimes it is just tight, and sometimes it is itchy. My hands can get very irritated with peeling between my fingers. I try to predict what irritants will cause my rash to flare up, but alas, it has a mind of its own. Maybe I should name it. Is “Skin Toxicity from Hell” taken?
I thought people might benefit from the insights I have gained from my product testing. Plus, if I had known what would work, I could have saved A LOT of time and money. After trying all kinds of gentle lotions, medical creams, prescription cream, gentle cleansers, and natural products, I have found that most things burn my skin. Not really a feeling that is enjoyable, especially on my face! I have never had sensitive skin, and I have never had cancer before, so it is all new and exciting! (insert sarcasm emoji here) For all you skin sufferers out there, sometimes the best products are the oldest, cheapest brands. No fancy packaging, no small tubes, no lofty promises. Just a simple container. My grandfather, Richard Carlisle, was a dermatologist for about a million years before he passed away at 89 years old. He was a fan of the simple solutions: Dove soap, Cetaphil cleanser, Vaseline…you get the idea. My absolute favorite is Cetaphil lotion…in the large size…I mean EXTRA LARGE! The larger the better. I use vats of the stuff. It is a thick cream and gentle enough that I can use it on my face. It is awesome! My entire body gets a slathering several times a day.
The most annoying area on my body is my lips. They are dry, cracked, and need constant moisture. Once again, no fancy lip balm or lipstick for me. I have emergency Aquaphor all over the house, in my car, my purse…you name it. I have a fear of running out of Aquaphor. I am pretty sure my family would classify me as obsessed. My poor husband has to kiss me everyday with my well-coated Aquaphor lips, and even then I must immediately reapply. See…now that I wrote those words, I need to get my Aquaphor! I must reapply! I have also been known to smear Aquaphor all over my face before bed when my skin feels especially dry. Fortunately for me, it also comes in a vat!
Everyone’s cancer journey is different. Side effects vary from person to person, and sometimes even day to day. If you want to support a cancer patient, reach out to them every few 3 or 4 months. Just like you, their lives have changed and what they are going through is different from a season ago. The only variable is ours are more predictably side effect related. Reaching out will allow you to help in a way that makes sense for the both of you. It will show you what you can do to help to make their life more manageable. Life is a party, my friends.